Heart Disease Expert Forum
Hyperthyroid and Palpitations
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Hyperthyroid and Palpitations

I have had an over active thyroid for close to a year.  Test confirm that I am hyperthyroid.  My doctor has me on beta blockers that seem to help with the racing heart, but have no affect on palpitations.  They are very uncomforatable and I always feel tightness in my chest.  We are looking into ways to correct my problem.  How can I be sure that the palpitations are caused by the over active thyroid?  Is it possible I just have an irregular heartbeat??



Related Discussions
238668_tn?1232735930
Hyperthyroidism is a classic cause of palpitations and beta-blockers are a good treatment for this problem.  Sometimes an increased dosage is necessary.
7 Comments
Blank
Avatar_n_tn
Have you ever been cheked for any heart disease? A mitral value problem? See a heart specialist and have some tests taken. Lots of things other than thyroid can cause rapid heart beat.
Blank
Avatar_n_tn
Dear Joe,
Your post gives very little detail.  But I think the Doc will recommend that you see a cardiologist.  Hyperthyroidism is considered a high output condition that is very stressful to the heart.  It is possible that the chest tightness is Angina, and you might need a stress test, Holter Monitor, and/or an Echo to
determine this.  I suggest that you give the Doc a little more personal medical info.(i.e. You see/have seen a heart doc, you've had these tests, your age, whether you have hypertension or other chronic medical conditions, etc.)  This will help the doctor when he reply's to your question.
Sincerely,
Ginny
Blank
Avatar_n_tn
I see your postings on several messages and I'm wondering what kind of degree in medicine you have to give so much advice.  Maybe you should let the doctors give the advice as that's why they are on here.
Blank
Avatar_n_tn
Dear Fran,
I wonder why you want to discourage others from commenting on this forum.  I've read the comments you are referring to and they seem to contain common sense advice and encouragement, rather than ill-advised medical advice.  Of course you have a right to your opinion, but as long as a doctor comments on each question and comment, what is the harm?  I hope I haven't offended you in any way, I just wanted to voice my opinion.  
I wish you all the best.
Bev
Blank
Avatar_n_tn
Dear Bev,  I know where Fran is coming from.  Ginny isn't just offering a little friendly advice or comfort, she is presenting herself as an authority and her stories, I am not sure they are "encouraging".  In short, she may be over stepping her bounds.  Let's leave the dr.s to actually "answering" the questions. :o)
Blank
238668_tn?1232735930
There is a fine line between adding helpful information and viewpoints and making inaccurate diagnosis and misinformation.  In general it's probably better not to say too much.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank